Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Grand Rapids, MI

May 16, 2017Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 16, 2017, 1:08 AM EDT for Oceana County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 1:08 AM EDT (05:08 UTC)
Expired
May 16, 2017, 1:30 AM EDT
In force
22 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 111 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WUUS53 KGRR 160508
SVRGRR
MIC127-160545-
/O.NEW.KGRR.SV.W.0008.170516T0508Z-170516T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
108 AM EDT TUE MAY 16 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Oceana County in west central Michigan...

* Until 145 AM EDT.

* At 107 AM EDT, severe thunderstorms were located along a line
  extending from near Silver Lake SP to 9 miles northwest of
  Montague, moving east at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hart...                Shelby...              Hesperia...
  Silver Lake SP...      Weare...               Elbridge...
  Colfax...              New Era...             Rothbury...
  Walkerville...         St. Huberts...         Stony Lake...
  Crystal Valley...      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4368 8653 4377 8645 4377 8643 4376 8641
      4377 8642 4382 8620 4382 8604 4347 8604
      4347 8646 4360 8653 4365 8654
TIME...MOT...LOC 0507Z 257DEG 49KT 4369 8647 4347 8653 

HAIL...1.00IN
WIND...<50MPH
 
$$

OSTUNO
1 follow-up statement
744 
WWUS53 KGRR 160530
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
130 AM EDT TUE MAY 16 2017

MIC127-160540-
/O.CAN.KGRR.SV.W.0008.000000T0000Z-170516T0545Z/
Oceana MI-
130 AM EDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR OCEANA COUNTY IS CANCELLED...

The storms which prompted the warning have weakened. Therefore the 
warning has been cancelled.

LAT...LON 4368 8653 4377 8645 4377 8643 4376 8641
      4377 8642 4382 8620 4382 8604 4347 8604
      4347 8646 4360 8653 4365 8654
TIME...MOT...LOC 0529Z 257DEG 49KT 4376 8606 4354 8612 

$$

OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:36 AM EDT, 32 minutes earlier.

Area forecast discussion, May 16, 12:36 AM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1236 AM EDT Tue May 16 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 PM EDT Mon May 15 2017

Showers and thunderstorms will move into the region by late this
evening and linger into Tuesday morning.  An isolated strong to
severe storm is possible over Wester Central Lower late tonight. The
showers clear out of the area by Tuesday afternoon, and temperatures
away from the lake will push into the 80s.  More 80s are expected on
Wednesday too.  Then another chance of storms moves in Wednesday
night.

As we work toward the weekend yet another good chance of showers and
storms arrives for Friday night through Sunday.  Thursday should
give us one more day in the 80s, then we will cool to highs of 65 to
70 for the Friday through Monday period.

&&

.UPDATE...
Issued at 1015 PM EDT Mon May 15 2017

Stronger storms over Lk MI earlier have been weakening while
moving southeast and outrunning the instability gradient/theta-e
ridge. Still managing to see some gusty winds however as heavier
rain falls into dry sub cloud layer with sfc dew points in the
40s. South Haven recently had a gust to 27 kts and Holland 26 kts.

Scattered convection will continue to develop/spread in from the
west overnight as warm front creeps north and modest 25-35kt LLJ
remains aimed at the area. However Sw Lwr MI is on the far eastern
fringes of the main moisture/instability axis over WI/IA/srn MN,
so the general trend should be for the stronger upstream
convection to decrease in intensity as it slides this way. That
said, isolated marginally svr hail and/or winds cannot be
completely ruled out.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 330 PM EDT Mon May 15 2017

Showers and storms will be increasing toward midnight and should
linger into Tuesday morning.  Then we heat up Tuesday afternoon, and
again Wednesday, before the next chance of showers and storms arrive
Wednesday night.

A warm front will lift north through the CWA tonight into Tuesday
morning.  At present we remain very stable with low dew points, and
no CAPE.  The nose of a low level jet will intensify overnight,
however it will be well to our west, coming into SW IA this evening,
gradually working to Central WI toward daybreak Tuesday.  This
feature will gradually bring in deeper moisture and instability
through the night.  The onset of any convection in SW MI should hold
off until 02-03Z, and since we will be remove from the core of the
low level jet, we will see weakening storms move through, as a rule.
Not out of the question a few strong to severe storms may reach into
West Central Lower late tonight.

I did increase the low temp for tonight as an increasing southerly
flow keeps temps 55 to 60 for the most part.  I also trended the
POPs so that the far SW CWA should see the pcpn end before 12Z
Tuesday.

The low level jet continues northeast into the U.P. on Tuesday, and
along with the warm front lifting north out of the CWA, we will see
the showers and storms end through the morning from SW to NE.  Temps
away from the lake will reach 80, and a few lower 80s mixed in.
There will be a touch of humidity too, with dew points into the low
60s.

For the most part we will be capped Tuesday night through Wednesday.
 We can not rule out an isolated shower or storm over the NW CWA
Tuesday night, as an MCS slides to our NW, and over the western half
of the CWA Wednesday as the cap slowly weakens.  But overall these
two periods will be dry and warm, with the touch of humidity
continuing.  Wednesday will turn windy with southwest winds kicking
in, this should act to mix slightly drier air into the area,
reducing dew points.

More weakness in the cap into Wednesday night, and along with a cold
front sagging southeast across WI, we should see scattered showers
and storms.

.LONG TERM...(Thursday through Monday)
Issued at 330 PM EDT Mon May 15 2017

There are two issues of note for this forecast.  First is the likely
precipitation and thunderstorm event over the weekend. Second is the
chance for a frost/freeze event early next week (21st through 23rd).

We have been tracking this stormy pattern for over week now and
overall the models have been rather consistent with the overall
evolution of this pattern. We have been focusing on the storm over
the weekend as the more significant event in our current weather
pattern and it still looks that way. The CIPS analogs suggest a 30
to 40% chance of severe storms over our SE CWA on Sunday.  Given
storm likely tracking west and northwest of CWA and putting
southwest Michigan in the warm air Sunday this makes sense.

The large scale pattern shows ridging over the central CONUS with a
trough over the western CONUS. There is that strong storm in the
Gulf of Alaska and the southern Panhandle of Alaska (which we have
been also following for nearly a week)  diving south southeast into
the western trough ejecting the current system in that area. As I
have writing about, that system itself gets ejected late this week
and heads northeast toward the northern plains in the Saturday time
frame. I also suggested this system would be slower and stronger and
trends in the models back that up too. The upper low goes negative
tilt as it gets ejected out of the southern trough. This system is
in a better place as it comes out to give us considerably more rain
that the current system is (main features to far north and west). So
our current forecast suggests the main event is Sunday but do not be
surprised if it is slowed down a day or two by the time it really
gets here.

The other issue it the possibly of frost and freezing temperatures
behind this system early in the week of the 21st.  The CIPS analogs
come to our aid here too and does suggest a 30-40 percent chance of
freezing temperatures over our northeast CWA early next week. So
this will have to be watched too. This happens because of blocking
high developing over Greenland over the upcoming weekend into the
following week blocks the upper flow, which in turn brings the cold
air back to our area. This has been seen in the models for at least
4 days now.

So the bottom line is thunderstorms (some strong to severe) possible
the coming weekend with widespread heavy rainfall.  Then a freeze
and cooler temperature follow after that.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1234 AM EDT Tue May 16 2017

A warm front moving north will produce showers and thunderstorms
for the next few hours. However, later today, once the front is
north of the taf sites, a gusty south wind will develop under fair
skies. VFR conditions expected through the period outside of the
storms prior to 12z.

&&

.MARINE...
Issued at 330 PM EDT Mon May 15 2017

Still appears we will need a small craft advisory by late afternoon
Tuesday with south winds increasing to around 20 knots.  This
appears to be a prolong event with no let up in the winds perhaps
mid day Thursday.

&&

.HYDROLOGY...
Issued at 214 PM EDT Mon May 15 2017

Localized rainfall amounts through Tuesday morning of 0.25" to 0.50"
should easily be absorbed into area rivers and streams without any
real concerns. Isolated higher amounts may bump up small streams but
not above bankfull. Additional widespread rain chances do not look
high until Saturday and Sunday when many areas may pick up close to
1 inch of rain. This will likely cause within bank rises for small
and large rivers. If rain amounts trend higher, then some above
bankfull rises would be possible for certain locations.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...Meade
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...WDM
AVIATION...04
HYDROLOGY...Hoving
MARINE...JK
Hazardous weather outlook, May 15, 1:09 PM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
109 PM EDT Mon May 15 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
109 PM EDT Mon May 15 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected tonight after 10 PM and lasting through
the night.  Isolated stronger storms will produce damaging winds
and/or large hail. Threats also include lightning and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A couple of stronger storms may last into Tuesday morning, mainly
north of I-96.  Another good chance of storms will come Friday night
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation be needed after 10 PM tonight.

LMZ844>849-160745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
109 PM EDT Mon May 15 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected tonight with the main threats being
lightning, locally gusty winds, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves could be hazardous to small craft by late Tuesday
afternoon into Wednesday.

Ostuno JK

In the hours before

Special weather statement, May 15, 9:21 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
921 PM EDT MON MAY 15 2017

MIZ064-071>073-160215-
Kalamazoo MI-Calhoun MI-Allegan MI-Van Buren MI-
921 PM EDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY...

At 921 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pullman to near Lake Michigan Beach. Movement
was southeast at 45 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Kalamazoo...           Portage...             South Haven...
Paw Paw...             Westwood...            Van Buren SP...
Battle Creek...        Vicksburg...           Hartford...
Galesburg...           Mattawan...            Lawton...
Bangor...              Decatur...             Schoolcraft...
Climax...              Comstock Northwest...  Alamo...
Pine Grove...          Covert...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8622 4224 8622 4224 8636 4245 8626
      4255 8613 4224 8504 4207 8527
TIME...MOT...LOC 0121Z 295DEG 38KT 4248 8613 4223 8646

04
Special weather statement, May 16, 12:48 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1248 AM EDT TUE MAY 16 2017

MIZ043-050-056-064-160515-
Oceana MI-Muskegon MI-Allegan MI-Ottawa MI-
1248 AM EDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY...

At 1247 AM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from 20 miles west of Stony Lake to 30 miles
southwest of Muskegon. Movement was east at 60 mph.

Nickel size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Muskegon...            Holland...             Grand Haven...
Hart...                Shelby...              Muskegon Heights...
Zeeland...             Roosevelt Park...      North Muskegon...
Ferrysburg...          Whitehall...           Montague...
Fennville...           Lakewood Club...       Fruitport...
Port Sheldon...        Saugatuck...           Beechwood...
Saugatuck SP...        Norton Shores...

LAT...LON 4381 8609 4317 8605 4250 8591 4249 8625
      4271 8621 4302 8623 4365 8654
TIME...MOT...LOC 0447Z 250DEG 56KT 4345 8692 4300 8692 4253 8713

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:21 PM EDTSpecial Weather StatementGRRAllegan, Kalamazoo, Van Buren54 min
May 16, 12:48 AM EDTSpecial Weather StatementGRRMuskegon, Oceana, Ottawa27 min
May 16, 12:53 AM EDTSpecial Marine WarningGRR37 min
May 16, 1:29 AM EDTSpecial Marine WarningGRR31 min
May 16, 1:37 AM EDTSpecial Weather StatementGRRKent53 min
May 16, 3:21 AM EDTSmall Craft AdvisoryGRR3 days

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.